Manic episode associated with Varenicline treatment in a patient with a history of depression


Creative Commons License

Cankaya P. K. , Karaguzel E. , Tiryaki A.

KLINIK PSIKIYATRI DERGISI-TURKISH JOURNAL OF CLINICAL PSYCHIATRY, vol.23, no.2, pp.239-243, 2020 (Journal Indexed in ESCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 23 Issue: 2
  • Publication Date: 2020
  • Doi Number: 10.5505/kpd.2020.61214
  • Title of Journal : KLINIK PSIKIYATRI DERGISI-TURKISH JOURNAL OF CLINICAL PSYCHIATRY
  • Page Numbers: pp.239-243

Abstract

Varenicline is an alpha 4 beta 2 nicotinic receptor partial agonist with dopaminergic effects. It is an effective and widely used agent approved for smoking cessation. Depressive mood, sleep disorder, suicide, agitation, aggression, psychotic and manic symptoms have been reported during the use of varenicline. We report the case of a 48-year-old woman with a history of major depression who was admitted to the hospital with the diagnosis of mania with psychotic features at the end of the 12-week varenicline treatment. She was admitted to the psychiatry clinic for mystic grandiose and reference delusions, auditory and visual hallucinations, irritability, insomnia, and rapid speech. She was in antidepressant treatment with 100 mg/day sertraline for 2 years and was euthymic for the last 18 months. In her history, she never had symptoms of mania or hypomania or any psychiatric admission before. In the first mental status examination, the Young Mania Rating Scale (YMRS) score was 33. On the twenty-eighth day of the hospitalization, the patient was discharged with the treatment of olanzapine 20 mg/day and clonazepam 0.5 mg/day since her YMRS score improved to 14. In spite of the fact that the core components of varenicline associated mania stay subtle, the present case report features the significance of monitoring for potential adverse reactions with the use of varenicline in patients with a history of depression, particularly when utilized in combination with antidepressants.